Idaho, 2009

Hail in Idaho, May 3, 2009

May 3, 2009 · NWS PIH · 2 events in 2 counties and zones

Several hail reports in southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several hail reports in southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 3, 12:05 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, May 3, 12:05 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
105 PM MDT SUN MAY 3 2009

.SHORT TERM...LEE SIDE TROUGHING BEGINNING TO SHOW IN MONTANA AND
ALBERTA AND EXPECT SURFACE FRONT THROUGH THE CENTRAL MOUNTAINS TO
BECOME MORE DEVELOPED SHORTLY. ALTHOUGH A SECOND FRONT WILL
PROBABLY FOLLOW LATER THIS EVENING AS INDICATED IN MODELS. CONVECTION
BEGINNING TO DEVELOP IN SOUTHWEST IDAHO SUPPORTED BY 100 KT 300 MB
JET COMING IN ALONG THE CALIFORNIA AND OREGON BORDER. SCATTERED
THUNDERSTORMS SHOULD DEVELOP OVER THE NEXT FEW HOURS IN SOUTHEAST
IDAHO. MODEL SOUNDINGS AND 12Z UPPER AIR AT BOISE SUPPORTS
INCREASED WIND SHEAR...ENOUGH TO SUPPORT ORGANIZED CELLS WITH
GUSTY WINDS AND SMALL HAIL. COULD BE BORDERLINE SEVER ACTIVITY. BY
MIDNIGHT ACTIVITY WILL BE OVER LEAVING WEAK RIDGE AND A BREAK IN
ACTIVITY UNTIL THE NEXT DISTURBANCE EMBEDDED IN WESTERLY FLOW
ARRIVES MONDAY NIGHT...AND A THIRD QUICK MOVER TUESDAY NIGHT INTO
WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT.  ZONAL PATTERN
CONTINUES THROUGH MUCH OF THE LONG RANGE. A SHORTWAVE IS EXPECTED TO
PUSH MOISTURE INTO EASTERN IDAHO INTO WEDNESDAY NIGHT HOWEVER VERY
WEAK RIDGING SHIFTS THIS MOISTURE PRIMARILY INTO THE CENTRAL
MOUNTAINS BY THURSDAY.  SHOWERS WILL LIKELY COMBINE WITH ISOLATED
THUNDERSTORMS INTO WEDNESDAY EVENING WITH MARGINAL INSTABILITY
EXPECTED.  POPS TREND LOWER INTO THURSDAY NIGHT WITH THE FLAT RIDGE
BRIEFLY HOLDING OF THE AREA.  THIS RIDGE IS REPLACED BY A TROUGH AND
COLD FRONT ARRIVING AROUND THE SATURDAY/SATURDAY NIGHT TIME FRAME.
TEMPERATURES WILL MAINTAIN NEAR OR CLOSE TO CLIMATOLOGY. HANKO

&&

.AVIATION...SHOWERS WILL INCREASE ACROSS THE AREA THIS AFTERNOON
WITH ENOUGH INSTABILITY TO TRIGGER SCATTERED THUNDERSTORMS AS WELL.
THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF
IFR/MVFR CEILINGS AND VIS. BEST CHANCE FOR THUNDERSTORMS WILL BE
FROM 21Z TO 03Z. THUNDERSTORMS ARE EXPECTED TO DISSIPATE DURING THE
EVENING HOURS WITH SHOWERS BECOMING ISOLATED. VFR CONDITIONS
EXPECTED OVERNIGHT AND MONDAY.  HANKO

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 3, 4:55 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
555 AM MDT SUN MAY 3 2009

IDZ017>025-031-032-041200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
555 AM MDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

VIGOROUS COLD FRONT WILL MOVE THROUGH GEM STATE TODAY FIRING OFF
SOME THUNDERSTORMS AFTER 12PM. SOME THUNDERSTORMS WILL BE STRONG
TODAY PRODUCING SMALL HAIL AND GUSTY WINDS. A FEW STORMS MIGHT
REACH SEVERE CRITERIA. MOST STORMS WILL FORM OVER SNAKE RIVER
PLAIN AND AREAS SOUTH. CONVECTION WILL DIE DOWN BY SUNSET LEAVING
SOME LINGERING SHOWERS OVER EASTERN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEXT CHANCE FOR POSSIBLY SEVERE WEATHER WILL BE TUESDAY AFTERNOON
AS ANOTHER WAVE MOVES OVER SOUTHEASTERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, May 3, 7:34 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
834 AM MDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       1 W REXBURG             43.83N 111.80W
05/03/2009  M0.24 INCH       MADISON            ID   TRAINED SPOTTER

            RAINFALL FROM 2PM TO 10PM YESTERDAY.

&&

GWICKLUN

The radar

The Pocatello radar (KSFX), 60 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Power

When
May 3, 1:25 PM MST to 1:35 PM MST
Where
Power County, 4 mi E of Rockland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.570, -112.791

Hail, Jefferson

When
May 3, 1:25 PM MST to 1:35 PM MST
Where
Jefferson County, 6 mi SSE of Lorenzo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.650, -111.834

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173195, 173196.